Hail, Otter Tail
- When
- June 10, 11:05 PM CST
- Where
- Otter Tail County, 3.49 mi S of (Ffm)fergus Falls Ar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.230, -96.140
Deeper moisture in the low layers of the atmosphere surged north from the central plains, on a strengthening low level jet. Thunderstorms developed over eastern South Dakota and west central Minnesota and lifted north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Deeper moisture in the low layers of the atmosphere surged north from the central plains, on a strengthening low level jet. Thunderstorms developed over eastern South Dakota and west central Minnesota and lifted north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 8:20 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 920 PM CDT SUN JUN 10 2007 .UPDATE...CAP HELD FOR FGF THIS EVENING. THUNDERSTORMS ARE WINDING DOWN BOTH NORTH AND SOUTH OF US. BUT...LOW LEVEL JET IS EXPECTED TO INCREASE TONIGHT IN SD/NE WITH THE NOSE INTO THE SOUTHERN RED RIVER VALLEY WITH THE BEST CONVERGENCE EXTENDING BETWEEN JMS AND AXN. BUT 00Z NAM INDICATES AS MUCH AS 3000 J/KG OF 850 MB CAPE REMAINS BY 06Z WHICH MOVES NORTH THROUGH THE AREA. KEPT SLIGHT CHANCE OF THUNDER EVERYWHERE TONIGHT. && .PREV DISCUSSION... /ISSUED 324 PM CDT SUN JUN 10 2007/ SHORT TERM... MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THROUGHOUT THE SHORT TERM (MON-WED) TIME PERIOD. PREFER THE NAM SFC WINDS AND GFS QPF TONIGHT...SO WILL USE A MODEL BLEND FOR THIS FORECAST. TONIGHT...WILL BE WATCHING A COUPLE DIFFERENT AREAS FOR TSTM DEVELOPMENT...ONE ALONG OR JUST NORTH OF THE CANADIAN BORDER AND A SECOND DOWN ACROSS SOUTHEAST/EAST CENTRAL SD. THERE IS A STATIONARY BOUNDARY LOCATED JUST NORTH OF THE CANADIAN BORDER WHERE THE STRONGEST WARM ADVECTION WILL BE FOUND. MID LEVEL FLOW SHOULD TAKE ANY OF THESE STORMS TO THE EAST/NE...UNLESS THEY TRY TO BUILD SOUTHWARD TOWARD THE RICHER THETA-E AIR. THERE ARE A COUPLE OF CELLS DEVELOPING ALONG THE CANADIAN BORDER NOW (NORTH OF BOTTINEAU) WHICH WILL NEED TO BE WATCHED. A SECOND AREA OF TSTMS HAS HELD TOGETHER ALL DAY DOWN OVER SOUTHEAST SD...AND IS NOW EXPANDING NORTH AND EAST. THESE CELLS INITIALLY DEVELOPED CLOSE TO THE UPPER JET...BUT HAVE HELD TOGETHER IN THE AREA WHERE DEEPER MOISTURE IS MAKING ITS WAY BACK NORTH. THESE ARE VERY SLOW MOVING STORMS. IN OUR AREA...SFC TEMPS ARE RISING INTO THE 80S WITH SFC DEW POINTS IN THE UPPER 50S/LOW 60S. THIS IS PRODUCING SOME PRETTY HEALTHY SFC BASED INSTABILITY OVER THE AREA...MUCH LIKE THIS TIME YESTERDAY. RUC/NAM MODEL SOUNDINGS SHOW CONVECTIVE TEMPS IN OUR AREA RUNNING IN THE MID/UPPER 80S. STILL HAVING A TOUGH TIME TRYING TO PICK OUT ANY WEAK AREAS OF VORTICITY ON THE WATER VAPOR IMAGERY...WHICH WOULD HELP STRENGTHEN CONVECTION IN THE NORTH TONIGHT. THERE DOES APPEAR TO BE A BOUNDARY EVIDENT ON THE KMBX RADAR WHERE THE CURRENT CONVECTION NEAR BOTTINEAU IS FIRING ON. MODELS (GFS/RUC) SHOW AN 850MB JET GETTING GOING TONIGHT AND FOCUSING INTO SOUTHEAST ND/WEST CENTRAL MN BY LATE EVENING. THEREFORE AM CURRENTLY THINKING THE CONVECTION TO OUR SOUTH MAY EVENTUALLY START SPREADING NORTHWARD THRU THE EVENING. WILL MAINTAIN ISOLATED THUNDER THRU MID EVENING AND THEN INCREASE CHANCES A BIT. AGAIN...HARD TO NAIL DOWN OR EXCLUDE ANY SINGLE AREA WITH SUCH WEAK UPPER SUPPORT. MON/MON NIGHT...DOUBTS CONTINUE ON WHERE TO LINGER (IF ANYWHERE AT ALL) ANY PCPN CHANCES INTO THE DAY MONDAY. BUILDING 700MB CAP LOOKS TO LIMIT ANYTHING TO THE WEST OF THE RED RIVER VALLEY. THE GFS DOES SHIFT THE LOW LEVEL JET INTO OUR EASTERN FA DURING THE EARLY PART OF WED...WHERE CAP WILL TAKE LONGER TO BUILD INTO. THEREFORE DID LINGER SOME ISOLATED TSTMS IN THE EASTERN FA INTO THE DAY MONDAY. STILL REALLY HAVE NO SFC BOUNDARIES OR UPPER LEVEL SUPPORT FOR STORMS INTO MON NIGHT...SO WILL BE LOOKING AT WHERE THE LOW LEVEL JET SETS UP ONCE AGAIN TO BE THE KICKER. MODELS STILL DISAGREE ON THIS...WITH THE NAM FURTHER EAST THAN THE GFS. PREFER THE SLOWER GFS AS IT HAS SUPPORT FROM THE UKMET AND CANADIAN. THIS WOULD KEEP BEST PCPN CHANCES MON NIGHT WEST OF THE RED RIVER. TUE/WED...IN THIS TIME FRAME...THE NEXT SFC BOUNDARY PUSHES INTO CENTRAL ND WHILE THE UPPER FLOW NEARLY PARALLELS IT. THIS MEANS A SLOW MOVING PROGRESSION TO SFC FRONT OVER THIS TIME PERIOD. MODELS SEEM TO BE FOCUSING THE HEAVIEST PCPN FROM CENTRAL ND INTO NORTHEAST ND...WHICH HAS BEEN HIT WITH A LOT OF RAIN IN QUITE A FEW PRIOR EVENTS. THEREFORE...THIS TREND WILL HAVE TO BE WATCHED IN FUTURE MODEL RUNS. TRIED TO PROGRESS BETTER PCPN CHANCES SLOWLY FROM WEST TO EAST OVER TUE/WED. LONG TERM (THU-SUN)... GFS LONG WAVE UPPER TROUGH REMAINS OVER THE WESTERN US WHILE UPPER LEVEL LONG WAVE RIDGE REMAINS FLATTENED OVER THE GREAT LAKES HOWEVER THE CENTER OF THE RIDGE RETROGRADES FROM TX TO OLD MEXICO BY DAY 8. NORTH SOUTH ORIENTATED RIDGE AXIS OVER SOUTHEAST CANADA AT THE BEGINNING OF THE PERIOD BECOMES EAST WEST ORIENTATED OVER THE NORTHEAST US BY THE END OF THE PERIOD. RELATIVELY ZONAL FLOW IN THE NORTHERN STREAM WILL OCCUR ALONG THE INTERNATIONAL BORDER AND WILL MAKE TIMING OF SHORT WAVES IN THE FLOW DIFFICULT. SO CONFIDENCE WITH PRECIPITATION IN THE EXTENDED PERIOD IS TOO GOOD. OPERATIONAL GFS RUN WAS FASTER THAN THE ENSEMBLE MEAN. AVIATION... CURRENTLY IT WAS VFR ACROSS THE AREA. VISIBLE SATELLITE SHOWING CUMULUS FIELD BEGINNING TO DEVELOP OVER NORTHEAST ND AND OVER NORTH CENTRAL MN. EXPECT STORMS TO DEVELOP WITH DIURNAL HEATING THIS AFTERNOON AND EVENING OVER THE ABOVE AREAS. TAMDAR SOUNDINGS THIS AFTERNOON HAVE CONVECTIVE TEMPS FROM THE LOWER 80S IN THE NORTHERN FORECAST AREA TO MID 80S IN THE SOUTHERN FORECAST AREA. MODEL CONVECTIVE TEMPS WERE A TAD HIGHER. LIFTED INDICES WERE THE LOWEST IN THE NORTH AND EXPECTED TO BE BEST AREA FOR THUNDER THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE INCREASES QUITE A BIT OVERNIGHT AND MAY PRODUCE ELEVATED CONVECTION IN THE SOUTHERN ZONES TOWARD SUNRISE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 627 AM CDT SUN JUN 10 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 627 AM CDT SUN JUN 10 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECT TO DEVELOP ACROSS THE REGION LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. THE FAVORED LOCATION FOR THE STRONGER STORMS WILL BE ALONG AND WEST OF THE RED RIVER VALLEY. THUNDERSTORMS SHOULD WEAKEN AROUND SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE OF MORE THUNDERSTORMS TO THE REGION THROUGH MIDWEEK. BY MONDAY NIGHT THE FAVORED AREA FOR STORMS WILL BE OVER THE DEVILS LAKE BASIN. THE STORM THREAT WILL SLOWLY SHIFT EAST TO THE VALLEY REGION BY WEDNESDAY. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS. VOELKER
The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 05:03 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Several 5 inch diameter tree branches were torn off.
Numerous 8 to 10 inch diameter tree branches were blown down.
Numerous 8 to 10 inch diameter tree branches were blown down.
Numerous 8 to 10 inch diameter tree branches were blown down.
Many large tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41868, 41870, 41869, 41871, 41872, 41874, 41875.